Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Tucson, AZ

July 26, 2005Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 26, 2005, 3:43 PM MST for Cochise County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 3:43 PM MST (22:43 UTC)
Expired
Jul 26, 2005, 4:37 PM MST
In force
54 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 262244
SVRTWC
AZC003-262330-
/O.NEW.KTWC.SV.W.0073.050726T2243Z-050726T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 430 PM MST

* AT 340 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF SUNIZONA...    
  OR ABOUT 25 MILES NORTH OF DOUGLAS...AND MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ELFRIDA.

LAT...LON 3210 10963 3200 10992 3159 10976 3162 10942

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 262306
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
404 PM MST TUE JUL 26 2005

AZC003-262330-
/O.CON.KTWC.SV.W.0073.000000T0000Z-050726T2330Z/
COCHISE AZ-
404 PM MST TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MST FOR
CENTRAL COCHISE COUNTY...

AT 357 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING 
WINDS IN EXCESS OF 60 MPH. THE FIRST STORM WAS JUST NORTHEAST OF 
ELFRIDA AND THEN SECOND ONE WAS 4 MILES NORTHEAST OF MCNEAL. BOTH 
STORMS ARE MOVING TO THE SOUTHEAST AROUND 5 TO 10 MPH.

LAT...LON 3210 10963 3200 10992 3159 10976 3162 10942

$$

WEATHER.GOV/TUCSON

JRG
000 
WWUS55 KTWC 262337
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
433 PM MST TUE JUL 26 2005

AZC003-262343-
/O.EXP.KTWC.SV.W.0073.000000T0000Z-050726T2330Z/
COCHISE AZ-
433 PM MST TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY EXPIRED
AT 430 PM MST...

AT 425 PM MST...DOPPLER RADAR INDICATED THAT THE STORMS EAST OF 
ELFRIDA AND MCNEAL HAD WEAKENED BELOW SEVERE LEVELS. GUSTY OUTFLOW 
WINDS TO 45 MPH WILL BE MOVING TOWARD THE BISBEE-DOUGLAS AIRPORT AND 
ARRIVE THERE BETWEEN 445 PM AND 5 PM.

LAT...LON 3210 10963 3200 10992 3159 10976 3162 10942

$$

WEATHER.GOV/TUCSON

JRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:00 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 26, 2:00 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST TUE JUL 26 2005

.SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING
WILL BRING ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO SOUTHEAST ARIZONA THROUGH WEDNESDAY. SOME DRIER AIR
MAY SPREAD INTO NORTHERN AND WESTERN PORTIONS OF ARIZONA LATER THIS
WEEK FOR A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY IN THOSE
AREAS. OTHERWISE...HIGH PRESSURE ALOFT WILL CONTINUE ACROSS THE
SOUTHWESTERN UNITED STATES THROUGH THE UPCOMING WEEKEND...RESULTING
IN A CHANCE OF SHOWERS AND THUNDERSTORMS.
&&

.DISCUSSION...LIGHTNING DATA AND AREA RADARS SHOW ISOLATED TO
SCATTERED SHOWERS/THUNDERSTORMS ACROSS EASTERN TWO-THIRDS OF THE
FORECAST AREA...ROUGHLY EAST OF A LINE FROM KEARNY...TO TUCSON...TO
SASABE. CONVECTION STARTED DURING THE MID/LATE MORNING HOURS OVER
THE HIGHER TERRAIN...BUT HAS NOW TRANSITIONED TO WHERE BOTH VALLEYS
AND MOUNTAINS ARE ACTIVE. WATER VAPOR SATELLITE IMAGERY SHOWS MOST
OF THE THUNDERSTORMS HAVE FIRED ALONG AND AHEAD OF A WEAK MOISTURE
BOUNDARY PUSHING SLOWLY NORTHEAST ACROSS THE STATE FROM NORTHERN
SONORA. THIS BOUNDARY EXTENDS FROM WEST OF NOGALES...TO PHOENIX...
TO PRESCOTT. THUNDERSTORMS SO FAR TODAY HAVE HAD A FAIRLY DIFFICULT
TIME SUSTAINING THEMSELVES. HOWEVER...AS DAYTIME HEATING CONTINUES
EXPECT STORMS TO STRENGTHEN AND CONTINUE INTO THE EVENING HOURS
TONIGHT.

OTHERWISE...A BROAD AREA OF HIGH PRESSURE WILL CONTINUE ACROSS THE
SOUTHWESTERN UNITED STATES THROUGH THE FORECAST PERIOD. THIS WILL
RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THE
MODELS DO SHOW DRIER AIR TRYING TO PUSH INTO PORTIONS OF ARIZONA
DURING THE MID TO LATE WEEK TIME FRAME...ESPECIALLY THE FAR WESTERN
DESERTS AND NORTHERN ARIZONA. HOWEVER...THERE SHOULD STILL BE ENOUGH
RESIDUAL MOISTURE IN PLACE FOR CONVECTION ACROSS MUCH OF SOUTHEAST
ARIZONA. DAYTIME TEMPERATURES FOR THE TUCSON AREA ARE EXPECTED TO
STAY AT OR SLIGHTLY BELOW SEASONAL NORMALS THROUGH THE FORECAST
PERIOD.

&&

.FIRE WEATHER...ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
COMBINED WITH DAYTIME HEATING WILL RESULT IN ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE ALOFT WILL CONTINUE THE
MONSOONAL FLOW PATTERN INTO THE UPCOMING WEEKEND...RESULTING IN A
CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. GOOD OVERNIGHT RELATIVE HUMIDITY RECOVERIES CAN BE
EXPECTED WITH AFTERNOON MINIMUM HUMIDITIES REMAINING ABOVE 15
PERCENT.

REMEMBER...STRONG AND ERRATIC WINDS WILL ACCOMPANY THUNDERSTORMS.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO PERSIST INTO THE
EVENING HOURS ACROSS SOUTHEAST ARIZONA...INCLUDING THE VICINITY OF
KTUS...KDUG...AND KOLS. CEILINGS MAY BRIEFLY LOWER TO 4K FT AGL LATE
THIS AFTERNOON AND EARLY EVENING AT KDUG AND KOLS...WITH CEILINGS A
LITTLE HIGHER AT KTUS AROUND 6K FT AGL. VISIBILITIES OF 2-4SM CAN BE
EXPECTED WITH THE STRONGER STORMS. THE MAIN THREAT WITH THE
THUNDERSTORMS WILL BE HEAVY RAIN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...ZELL
FIRE WEATHER/AVIATION...CWR

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 26, 11:00 AM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1100 AM MST TUE JUL 26 2005

AZZ019-029>035-271400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1007 AM MST TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT LATE THIS MORNING INTO THE EARLY AFTERNOON
HOURS...PERSISTING INTO EVENING HOURS TONIGHT. INITIAL STORM
DEVELOPMENT WILL GENERALLY BE OVER THE HIGHER TERRAIN...MOVING
EAST/NORTHEAST AROUND 10 MPH. THE PRIMARY HAZARD WITH THESE STORMS
WILL BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING...WITH A
SECONDARY THREAT OF DAMAGING WINDS FOR LOCATIONS TUCSON EAST.

DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER SATELLITE IMAGERY
INDICATED PLENTY OF LOW AND MID LEVEL MOISTURE RESIDING ACROSS THE
LOWER DESERTS OF SOUTHWEST ARIZONA THIS MORNING WITH DRIER...YET
STILL MOIST...AIR RESIDING OVER THE SOUTHEAST CORNER OF THE STATE.
THE WEAK STORM MOTION...TO THE EAST/NORTHEAST AT 10 MPH...COUPLED
WITH THE MOIST LOW LEVELS OF THE ATMOSPHERE WILL INCREASE THE THREAT
OF LOCALIZED FLASH FLOODING. DRIER AIR IN MID LEVELS FROM TUCSON
EAST TODAY WILL INCREASE EVAPORATION IN ANY THUNDERSTORM
DOWNDRAFT...THUS INCREASING THE POSSIBILITY OF A WET MICROBURST.

RATHER WEAK SHEAR ACROSS THE SOUTHERN PORTIONS OF THE STATE TODAY
WILL LIMIT SIGNIFICANT THUNDERSTORM ORGANIZATION. HOWEVER...IN THE
EAST CENTRAL MOUNTAINS...THE SHEAR IS STRONGER DUE TO A DISTURBANCE
PASSING THROUGH THE NORTHER PORTION OF THE STATE.

ALTHOUGH THERE ARE NO MAJOR TRIGGERING MECHANISMS PUSHING THROUGH
THE AREA TODAY...A MINOR DISTURBANCE OVER THE NORTHERN BAJA WILL
PUSH INTO SOUTHERN ARIZONA TODAY. HOWEVER...IT WILL CONTINUE TO
WEAKEN AS IT PUSHES NORTHEAST AND SHOULD HAVE LITTLE IMPACT ON
CONVECTIVE INITIATION. THEREFORE...THUNDERSTORMS WILL HAVE TO RELY
ON SOLAR HEATING TODAY. EXPECT THUNDERSTORMS TO DEVELOP OVER THE
HIGHER TERRAIN AROUND NOON...THEN PUSH OFF THE MOUNTAINS INTO THE
VALLEYS BY EARLY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE ALOFT WILL CONTINUE THE MONSOONAL FLOW PATTERN THROUGH
THE UPCOMING WEEKEND. THIS WILL RESULT IN ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH ISOLATED
SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH THE STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:37 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 25, 6:25 PM MSTSevere Thunderstorm WarningTWCCochise24 min
Jul 26, 1:31 PM MSTSevere Thunderstorm WarningTWCSanta Cruz30 min
Jul 26, 1:46 PM MSTSevere Thunderstorm WarningTWCPinal30 min
Jul 26, 2:43 PM MSTFlash Flood WarningTWCPima, Pinal47 min
Jul 26, 4:50 PM MSTFlash Flood WarningTWCCochise55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.